Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS

S. Gheuens, D. R. Smith, X. Wang, D. C. Alsop, R. E. Lenkinski, I. J. Koralnik

Research output: Contribution to journalArticle

37 Citations (Scopus)

Abstract

Objective: Progressive multifocal leukoencephalopathy (PML) is a severe complication of natalizumab therapy in patients with multiple sclerosis (MS), which is often accompanied by an immune reconstitution inflammatory syndrome (IRIS) after removal of the drug. We describe a patient with MS who presented with simultaneous PML-IRIS 2 months after stopping natalizumab for other reasons. Case Report and Results: The patient had widespread PML and severe IRIS. He received corticosteroids and displayed a vigorous JC virus-specific cellular immune response. Elevated myoinositol and lipid/creatine peaks measured in PML lesions by proton magnetic resonance spectroscopy ( 1H-MRS) corresponded to episodes of contrast enhancement on MRI scans and persisted after the enhancement subsided. He demonstrated steady clinical improvement, but developed marked residual atrophy in areas affected by PML and inflammation, as well as seizures. Conclusions: New enhancing white matter lesions, occurring after discontinuation of natalizumab, can be the manifestation of PML-IRIS rather than an MS exacerbation. Elevated myoinositol and lipid/creatine peaks appear to be more sensitive markers of inflammation in PML lesions than contrast enhancement. 1H-MRS may become useful as a biomarker for PML-IRIS by helping clinicians determine the need for corticosteroid administration and anticipate continuing clinical recovery.

Original languageEnglish (US)
Pages (from-to)1390-1393
Number of pages4
JournalNeurology
Volume78
Issue number18
DOIs
StatePublished - May 1 2012

Fingerprint

Immune Reconstitution Inflammatory Syndrome
Progressive Multifocal Leukoencephalopathy
Multiple Sclerosis
Creatine
Inositol
Adrenal Cortex Hormones
JC Virus
Inflammation
Lipids
Natalizumab
Syndrome
Cellular Immunity
Atrophy
Seizures
Biomarkers
Magnetic Resonance Imaging
Enhancement
Lesion

ASJC Scopus subject areas

  • Clinical Neurology
  • Arts and Humanities (miscellaneous)

Cite this

Gheuens, S., Smith, D. R., Wang, X., Alsop, D. C., Lenkinski, R. E., & Koralnik, I. J. (2012). Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS. Neurology, 78(18), 1390-1393. https://doi.org/10.1212/WNL.0b013e318253d61e

Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS. / Gheuens, S.; Smith, D. R.; Wang, X.; Alsop, D. C.; Lenkinski, R. E.; Koralnik, I. J.

In: Neurology, Vol. 78, No. 18, 01.05.2012, p. 1390-1393.

Research output: Contribution to journalArticle

Gheuens, S, Smith, DR, Wang, X, Alsop, DC, Lenkinski, RE & Koralnik, IJ 2012, 'Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS', Neurology, vol. 78, no. 18, pp. 1390-1393. https://doi.org/10.1212/WNL.0b013e318253d61e
Gheuens, S. ; Smith, D. R. ; Wang, X. ; Alsop, D. C. ; Lenkinski, R. E. ; Koralnik, I. J. / Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS. In: Neurology. 2012 ; Vol. 78, No. 18. pp. 1390-1393.
@article{7452b6128d3d4c829e429bc9dfa79737,
title = "Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS",
abstract = "Objective: Progressive multifocal leukoencephalopathy (PML) is a severe complication of natalizumab therapy in patients with multiple sclerosis (MS), which is often accompanied by an immune reconstitution inflammatory syndrome (IRIS) after removal of the drug. We describe a patient with MS who presented with simultaneous PML-IRIS 2 months after stopping natalizumab for other reasons. Case Report and Results: The patient had widespread PML and severe IRIS. He received corticosteroids and displayed a vigorous JC virus-specific cellular immune response. Elevated myoinositol and lipid/creatine peaks measured in PML lesions by proton magnetic resonance spectroscopy ( 1H-MRS) corresponded to episodes of contrast enhancement on MRI scans and persisted after the enhancement subsided. He demonstrated steady clinical improvement, but developed marked residual atrophy in areas affected by PML and inflammation, as well as seizures. Conclusions: New enhancing white matter lesions, occurring after discontinuation of natalizumab, can be the manifestation of PML-IRIS rather than an MS exacerbation. Elevated myoinositol and lipid/creatine peaks appear to be more sensitive markers of inflammation in PML lesions than contrast enhancement. 1H-MRS may become useful as a biomarker for PML-IRIS by helping clinicians determine the need for corticosteroid administration and anticipate continuing clinical recovery.",
author = "S. Gheuens and Smith, {D. R.} and X. Wang and Alsop, {D. C.} and Lenkinski, {R. E.} and Koralnik, {I. J.}",
year = "2012",
month = "5",
day = "1",
doi = "10.1212/WNL.0b013e318253d61e",
language = "English (US)",
volume = "78",
pages = "1390--1393",
journal = "Neurology",
issn = "0028-3878",
publisher = "Lippincott Williams and Wilkins",
number = "18",

}

TY - JOUR

T1 - Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS

AU - Gheuens, S.

AU - Smith, D. R.

AU - Wang, X.

AU - Alsop, D. C.

AU - Lenkinski, R. E.

AU - Koralnik, I. J.

PY - 2012/5/1

Y1 - 2012/5/1

N2 - Objective: Progressive multifocal leukoencephalopathy (PML) is a severe complication of natalizumab therapy in patients with multiple sclerosis (MS), which is often accompanied by an immune reconstitution inflammatory syndrome (IRIS) after removal of the drug. We describe a patient with MS who presented with simultaneous PML-IRIS 2 months after stopping natalizumab for other reasons. Case Report and Results: The patient had widespread PML and severe IRIS. He received corticosteroids and displayed a vigorous JC virus-specific cellular immune response. Elevated myoinositol and lipid/creatine peaks measured in PML lesions by proton magnetic resonance spectroscopy ( 1H-MRS) corresponded to episodes of contrast enhancement on MRI scans and persisted after the enhancement subsided. He demonstrated steady clinical improvement, but developed marked residual atrophy in areas affected by PML and inflammation, as well as seizures. Conclusions: New enhancing white matter lesions, occurring after discontinuation of natalizumab, can be the manifestation of PML-IRIS rather than an MS exacerbation. Elevated myoinositol and lipid/creatine peaks appear to be more sensitive markers of inflammation in PML lesions than contrast enhancement. 1H-MRS may become useful as a biomarker for PML-IRIS by helping clinicians determine the need for corticosteroid administration and anticipate continuing clinical recovery.

AB - Objective: Progressive multifocal leukoencephalopathy (PML) is a severe complication of natalizumab therapy in patients with multiple sclerosis (MS), which is often accompanied by an immune reconstitution inflammatory syndrome (IRIS) after removal of the drug. We describe a patient with MS who presented with simultaneous PML-IRIS 2 months after stopping natalizumab for other reasons. Case Report and Results: The patient had widespread PML and severe IRIS. He received corticosteroids and displayed a vigorous JC virus-specific cellular immune response. Elevated myoinositol and lipid/creatine peaks measured in PML lesions by proton magnetic resonance spectroscopy ( 1H-MRS) corresponded to episodes of contrast enhancement on MRI scans and persisted after the enhancement subsided. He demonstrated steady clinical improvement, but developed marked residual atrophy in areas affected by PML and inflammation, as well as seizures. Conclusions: New enhancing white matter lesions, occurring after discontinuation of natalizumab, can be the manifestation of PML-IRIS rather than an MS exacerbation. Elevated myoinositol and lipid/creatine peaks appear to be more sensitive markers of inflammation in PML lesions than contrast enhancement. 1H-MRS may become useful as a biomarker for PML-IRIS by helping clinicians determine the need for corticosteroid administration and anticipate continuing clinical recovery.

UR - http://www.scopus.com/inward/record.url?scp=84860783795&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84860783795&partnerID=8YFLogxK

U2 - 10.1212/WNL.0b013e318253d61e

DO - 10.1212/WNL.0b013e318253d61e

M3 - Article

VL - 78

SP - 1390

EP - 1393

JO - Neurology

JF - Neurology

SN - 0028-3878

IS - 18

ER -